Podcast: Play in new window | Download (Duration: 6:10 — 8.8MB)
Subscribe: Apple Podcasts | Google Podcasts | Spotify | RSS
Welcome back to the tasty morsels of critical care podcast.
The subject of solid tumours in the ICU gets a whole chapter in Oh’s hallowed pages, number 46. I suppose the term solid is in place to distinguish it from the “liquid” tumours of the bone marrow and domain of the haematologists, something we covered in tasty morsel number 58
Historically the idea of admitting people to the ICU with malignancy was somewhat unusual and the idea of admitting someone with some degree of metastatic disease even more heretical. But now on a daily occurrence I find people admitted post op from debulking surgery, or hepatic resections for metastases or the slightly “out there” concept of HIPEC procedures (heated intraperitoneal chemotherapy). Many of these patients are on a potentially curative trajectory not thought possible 20 years ago.
That being said many patients with disseminated malignancy, even those on active treatment are typically approaching end of life when the old multi organ failure and ICU referral appears.
An intensive care unit admission is bad for cancer as there is a sort of immunosupression that comes about with being critically ill, leading to depletion in things like natural killer cells who were rightfully killing off cancer cells till the pneumonia, steroids and blood transfusions came along. For example the beta stimulation from adrenergic agents has a direct effect on reducing cytotoxic t cells and natural killer cells.
Let’s look at some complications of chemotherapeutic agents that might land a patient in the ICU. One would hope that the oncologist will pick this up but it’s still important for us to have an awareness of the potential issues. I’m going to skip over the most common presentation to us , that of neutropaenic sepsis from a beaten down bone marrow, and instead focus on the niche ones.
Bleomycin is a relatively commonly used agent for multiple malignancies, perhaps most famous for its potential to cause lung injury, namely a form of pulmonary fibrosis. The pneumonitis associated has been reported in up to 40% of patients according to Oh, but a quick review of the relevant UTD article suggests it’s more like 10%. Will generally be seen in the first 6 months since treatment but can occasionally be late. So the cancer patient with new diffuse alveolitis has a very broad differential including multiple infections but perhaps wise to keep bleomycin in your head. Don’t be surprised if someone gives lots of steroids as that might be beneficial.
Ifosfamide (a sort of cyclophosphamide in disguise) is another agent commonly used in multiple cancer types and is famously associated with an encephalopathy (and also a nephrotoxicity that i mention only in passing). This neurotoxicity can happen in around 20% of patients and is thought to be related to a break down product rejoicing in the name chloroacetaldehyde. Both Oh’s manual, and the oncologists in the two cases i saw gave methylene blue as there was a suggestion it might help. Interestingly the European society for oncology guidelines recommend specifically against using it.
The anthracyclines are a broad group of drugs including such tongue twisters as daunorubicin, doxorubicin, and epirubicin. These are the kind of drugs that can bring a patient to the ICU 5 years after their cancer treatment with severe heart failure and dilated cardiomyopathy. This type of toxicity is one reason for the pre treatment echo requested on these patients and the interest in things like global longitudinal strain to predict early signs of complications of treatment.
Finally I’ll mention some cautions with regards to platinum based chemo agents, easily identified by the “platin” at their end, the most common one being cisplatin. I’ve noticed our chemo protocols have specific note not to use gentamicin in neutropaenic sepsis associated with platinum based chemo agents. Given that gentamicin is one of my top 10 drugs, up there with propofol and steroids, and noradrenaline, it made me intrigued as to why. After a brief and really quite shallow rabbit hole it seems that the prohibition is all related to ototoxicity. Aminoglycosides, we all know are associated with ototoxicity and it seems cisplatin does the same by a very similar mechanism. There doesn’t seem to be any kind of synergy or pharmacological trickery here, it’s simply that giving two drugs with risk to the inner ear is simply a bad idea.
The massive monoclonal antibody shaped hole in this post is the immunotherapeutic agents now so common in much of modern oncology. They have their own list of very specific complications that are deserving of their own post but for now I would point you towards the excellent IBCC post and podcast that cover the topic beautifully.
Oh’s Manual Chapter 46
Schacht J, Talaska AE, Rybak LP. Cisplatin and aminoglycoside antibiotics: hearing loss and its prevention. Anat Rec (Hoboken). 2012 Nov;295(11):1837-50. doi: 10.1002/ar.22578. Epub 2012 Oct 8. PMID: 23045231; PMCID: PMC3596108.